Missouri, 2010

Flood in Missouri, August 17 to 25, 2010

August 17 to 25, 2010 · NWS PAH · 1 event in 1 county or zone

A couple more minor flood crests associated with persistent heavy rain in the upper portions of the river basin moved down the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple more minor flood crests associated with persistent heavy rain in the upper portions of the river basin moved down the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 17, 5:42 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 17, 5:42 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
642 AM CDT TUE AUG 17 2010

.UPDATE...
REVISED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.DISCUSSION...
MAIN FORECAST CONCERNS ARE POPS FROM TONIGHT THROUGH SATURDAY.

NO 00Z ECMWF MADE IT IN THIS MORNING...SO WILL BE RELYING SOLELY ON
NCEP MODELS THIS MORNING.

DRY AIR CURRENTLY IN PLACE ACROSS THE QUAD STATE...BUT SIGNIFICANTLY
GREATER MOISTURE LURKS NOT FAR PAST NASHVILLE TENNESSEE...ACCORDING
TO METARS AND GOES TOTAL PRECIPITABLE WATER IMAGERY. WITH EASTERLY
FETCH TODAY AND POSSIBLY EVEN EAST SOUTHEAST LOW-LEVEL FLOW
TONIGHT...WOULD NOT BE AT ALL SURPRISED TO SEE THE MOISTURE SURGE
BACK INTO THE SOUTHEAST PORTIONS OF THE AREA BY LATE TONIGHT. THE
00Z GFS IS MORE AGGRESSIVE IN DOING SO THAN THE NAM...BUT THE 06Z
NAM THAT JUST ARRIVED HAS TRENDED WETTER THAN THE 00Z GFS.

THE BOTTOM LINE IS THAT CONVECTIVE POTENTIAL SEEMS TO BE INCREASING
IN THE 06Z-18Z WEDNESDAY TIME FRAME...AS MID/UPPER LEVEL IMPULSE
MOVES EASTWARD THROUGH THE REGION...AND MOISTURE RETURNS FROM THE
SOUTHEAST IN RESPONSE TO IT. IT APPEARS THAT THE CONVECTION WILL
PRIMARILY BE ELEVATED...WITH SURFACE TROUGHING REMAINING JUST
SOUTHEAST OF THE AREA. MAIN CHANGES WERE TO INDICATE A GREATER POP
GRADIENT FROM SOUTHEAST TO NORTHWEST LATE TONIGHT...AND TO BUMP POPS
INTO THE LIKELY CATEGORY IN THE SOUTHEAST WEDNESDAY.

THE MID/UPPER LEVEL IMPULSE IS NOT LIKELY TO SIGNIFICANTLY SCOUR OUT
THE AREA...SO SMALL POPS WILL REMAIN IN THE FAR SOUTHEAST WEDNESDAY
NIGHT AND THURSDAY. THE 00Z GFS CONTINUES ITS TREND IN BRINGING
TROPICAL MOISTURE WITH PRECIPITABLE WATER OVER 2 INCHES ACROSS THE
AREA THURSDAY NIGHT INTO FRIDAY. THIS SHOULD LEAD TO GOOD COVERAGE
OF DIURNAL CONVECTION FRIDAY...AND POSSIBLY A FEW SCATTERED SHOWERS
OR STORMS THURSDAY NIGHT. THERE SHOULD BE A NOTICEABLE CHANGE IN THE
HUMIDITY GOING INTO FRIDAY...WHEN HEAT INDICES OUTSIDE OF CONVECTIVE
OUTFLOWS WILL APPROACH 100 AGAIN.

IN THE EXTENDED...A FRONT IS STILL FORECAST TO MOVE THROUGH THE
REGION SATURDAY INTO SATURDAY NIGHT. POPS WILL CONTINUE THROUGH
SATURDAY NIGHT...BUT DRY FORECAST STILL LOOKS GOOD SUNDAY AND MONDAY.

&&

.AVIATION...
HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH THIS EVENING...WITH
UNRESTRICTED VFR CEILINGS/VISIBILITIES AND LIGHT NORTHEAST WINDS THE
RESULT. AN INCREASE IN MOISTURE WILL TAKE PLACE OVERNIGHT AHEAD OF
AN APPROACHING SHORTWAVE TROUGH...RESULTING IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. APPENDED CB
QUALIFIER TO CLOUD GROUP AT ALL TAF SITES AROUND OR SHORTLY AFTER
MIDNIGHT TO ACCOUNT FOR THIS POTENTIAL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....DRS
AVIATION...RJP
Hazardous weather outlook, Aug 17, 3:23 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT TUE AUG 17 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST AFTER MIDNIGHT
TONIGHT...MAINLY OVER WEST KENTUCKY. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE...BUT SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR AT LEAST A PORTION OF
THE QUAD STATE EACH PERIOD FROM WEDNESDAY THROUGH SATURDAY NIGHT.
THE BEST CHANCES WILL BE OVER WEST KENTUCKY WEDNESDAY...THROUGHOUT
THE AREA ON FRIDAY....AND NEAR A COLD FRONT AS IT MOVES THROUGH
THE AREA SATURDAY OR SATURDAY NIGHT. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...HOWEVER LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
August 17, 9:00 AM CST to August 25, 2:00 PM CST
Where
Cape Girardeau County, 1.47 mi ESE of Gulf Jct to 0.84 mi ESE of Gulf Jct
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.263, -89.525

Minor flooding occurred along the Mississippi River. Fields and boat ramps along the river were partially submerged.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251470.